New York, 2016

Lake-Effect Snow in New York, December 8 to 9, 2016

December 8 to 9, 2016 · NWS ALY · 2 events in 2 counties and zones

Behind a departing cold front, much colder air moved into the region. As this colder air passed over the relatively warm waters of Lake Ontario, a single band of lake-effect snow formed and impacted the western Adirondacks on Thursday, December 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Behind a departing cold front, much colder air moved into the region. As this colder air passed over the relatively warm waters of Lake Ontario, a single band of lake-effect snow formed and impacted the western Adirondacks on Thursday, December 8th. The snow fell heavy at times during the day on Thursday, December 8th, especially during the afternoon hours. The hardest hit areas where around Old Forge and Inlet, where up to 8 inches of snow was reported.

The lake-effect band continued into Thursday night, although it started to shift southward and weaken as another upper level disturbance approached the area. Eventually, the band transitioned into weaker multi-bands for south of the region before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 8, 9:24 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 8, 9:24 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Albany NY
924 AM EST Thu Dec 8 2016

.SYNOPSIS...
Colder air will build into the region through Friday. As
the cold air moves in, scattered snow showers and flurries will be
possible across the region, with heavy lake effect snowbands
expected across portions of the western Adirondacks through Friday
morning. Snow showers will gradually diminish late Friday into
Saturday, but temperatures will remain below normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Lake Effect Snow Warning for northern Herkimer/Hamilton
Counties remain in effect from 9 AM EST Thu to 7 AM EST Fri...

Lake effect snow bands still developing and the most intense
snows are just north of our area. Trends show a very slow shift
southward and northern Herkimer County will be in the heavier snow
later in the day. There are some scattered snow showers between
the Finger Lakes and the western Mohawk Valley that will extend
east into the western Mohawk Valley and Schoharie Valley, perhaps
to the Helderbergs through this afternoon. There should be some
intervals of clouds and sun outside of the snow shower activity
and based on area 12Z soundings and mixing potential, forecasted
high temperatures are in the ball park. The previous AFD has more
details and is below...

IR satellite shows mid clouds around the region with some areas
of clearing. Winds turn westerly late in the day as cold advection
gets going, but should see high temperatures AOA 40F in parts of
the Capital District and Mid- Hudson Valley.

Lake-effect precipitation is already organizing downwind of
Ontario and Erie. Expect these single bands to intensify as cold
advection drops 850 mb temps from around -7C at press time to
around -11C by 00Z. With average lake surface temps around +8 or
+9C, this results in some good instability. NAM forecast
soundings for GTB/RME show little directional shear in the low
levels with wind fetch across the long axis of the lake, which is
favorable for a single dominant band to penetrate into northern
Herkimer and Hamilton Counties. There is a dry layer between 2-3km
AGL, but it saturates during the afternoon. The DGZ also becomes
supersaturated WRT ice. This will favor heavy snowfall within the
band. Winds gradually veer with time throughout the day, so the
dominant band should shift gradually southward across northern
Herkimer and Hamilton Counties. A west-southwest wind may also
bring snow showers originating from Lake Erie into the Eastern
Catskills and perhaps even the Capital District and Mid-Hudson
Valley late afternoon/evening. However, minimal accumulation is
expected in these areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Lake Effect Snow Warning for northern Herkimer/Hamilton
Counties remain in effect from 9 AM EST Thu to 7 AM EST Fri...

Thursday night, a secondary trough will pass across Lake Ontario,
turning low-level winds northwesterly. Convergence along this
trough may invigorate snowfall over the warning area early before
wind trajectories become unfavorable and snowfall diminishes. Late
Thursday night, the northwesterly flow will begin to shift the
snowfall southward toward the western Mohawk Valley and Eastern
Catskills. With the flow no longer over the major axis of the
lake, the snowfall will probably become more multi-banded, and
being further from the lake the totals are expected to be lower
than over the warning area. An advisory was considered for
southern Herkimer County, but enough uncertainty exists to hold
off for now. Some upslope snow showers will also be likely over
the Southern Greens and Berkshires. Lake effect snow showers will
continue Friday/Friday night as northwest flow continues. In the
Capital District and Mid-Hudson Valley, only scattered coatings
are expected Thursday night into Friday night, but will have to
watch out for localized squalls that can impact travel. 850 mb
temps drop to near -15C by Friday night. Wind chills in the teens
will be common with moderate winds, with single digits at higher
elevations.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The extended forecast features colder than normal temperatures and an
active weather pattern into the middle of next week.

Sat-Sat night...the mid and upper level flow is quasi-zonal over the
northern CONUS.  A sfc trough moves across the forecast area with a
reinforcing shot of cold air.  Some isolated lake effect snow
showers are possible west of the Hudson River Valley. The latest
GEFS has H850 temps 1 to 2 standard deviations below normal in the
west to northwest flow regime. The GFS has the actual H850 temps in
the -13C to -17C range.  High temps will struggle get above 30
degrees with widespread 20s across most of the region with a few
lower 30s in the mid-Hudson Valley and NW CT.  Temps will be hard
pressed to get out of the teens in the southern Adirondacks...and
the southern Greens.  Some lake effect snow showers and flurries may
linger Sat night with lows falling back into the teens with some
single digit readings over the southern Adirondacks and southern
Greens.

Sun-Mon...Some fairly significant shifts in the 00Z ECMWF/GFS/CMC
and Ensemble guidance on the timing of the next disturbance.  There
is a chance of some light snow especially during the afternoon on
Sunday...as weak high pressure passes south of the region, and a
warm front approaches from the south and west.  The better isentropic
lift with the warm front does not look like until late Sunday night
into Monday now.  A more amplified short-wave in the quasi-zonal
flow approaches later to start the week.  The orientation of where
the best baroclinic zone sets up is still uncertain based on the
medium range guidance, but locations south of the Interstate 90
corridor will have the higher pops early on Sunday night into Monday
but then likely pops everywhere on Monday.  This over running event
may bring some light to moderate amounts of snowfall.  The question
will be if this will be a long duration light snow event or a bigger
event.  Some light rain may mix in south of the Capital Region as
the boundary layer warms.  Overall...could be seeing at least a few
inches of snowfall /2-4 inches/ across most the region late Sunday
through Monday.  Highs on Sunday will be in the 20s to lower 30s
with upper 20s to upper 30s on Monday.  Lows Sunday night will be in
the teens to upper 20s.

Mon night into Tuesday...The snowfall tapers to scattered snow
showers as the short-wave and associated sfc cyclone move east to
northeast of the region.  Additional light snowfall amounts look
possible.  Some weak ridging builds in at the sfc and aloft in the
wake of the system as high pressure builds in from the TN and OH
Valleys.  After lows in the teens to 20s.  Highs will be near normal
with upper 20s to mid 30s in the valley areas...and mainly 20s over
the mountains.

Tuesday night into Wednesday...An arctic cold front and a potent
upper level trough moves towards and across the region with below
normal temps.  Major differences in how much moisture this system
has associated with it in terms of the GFS and ECWMF.  The GFS being
moisture laden with a strong southerly low-level jet ahead of the
cold front and a sfc cyclone...while the ECMWF has limited moisture
with some scattered snow showers.  We have leaned with the super
blend guidance and closer to the ECMWF and WPC.  H850 Temps fall to
1 to 2 standard deviations below normal again for the mid-week.  As
an arctic air mass builds in with temps falling into the single
digits to lower teens Wed night!

Overall...temps look below normal in the long term with
precipitation potentially near to above normal.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A cold front will approach from the west with scattered snow showers
and brisk conditions today into tonight. Lake effect snows will
persists west of the Hudson River Valley.

Partly cloudy to mostly clear conditions with calm winds and a moist
boundary layer allowed for mist and fog to form at KGFL/KALB/KPSF
and persist until 12Z.  Low and mid level clouds ahead of the next
front are quickly approaching from the south and west. These lower
VSYBYS and CIGS in the IFR/LIFR range will last the until 13-
14Z...but conditions should rapidly improve to MVFR/VFR levels by the
late morning.

VFR conditions should persist during most of the day with scattered
snow showers especially from the Capital Region northwest. VCSH
groups were used in the afternoon. CIGS will generally be 3.5-5 kft
AGL. The skies should clear at KPOU towards 23Z with BKN-OVC
conditions lingering further north.  Expect mainly VFR conditions
overnight with CIGS in the 3.5-5 kft AGL range with some sct snow
showers possible KALB north and west.

The winds will increase from the south to southwest at 5-10 kts by
the late morning and veer to the west at 10-15 kts with some gusts
close to 20-25 kts at KALB/KSPF during the afternoon with the
frontal passage. The winds will persist overnight at 8-13 kts with
some gusts around 20 kts persisting.

Outlook...

Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SN.
Sunday Night: Moderate Operational Impact. Likely SN.
Monday: Moderate Operational Impact. Likely SN.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SHSN.

&&

.HYDROLOGY...
The active weather THU into FRI will be from lake effect snowfall
downwind of Lake Ontario. Precipitation will fall mainly as snow
through the weekend. Heavy lake effect snowfall is expected for
the western Adirondacks...with light to moderate accumulations for
the Western Mohawk Valley and Eastern Catskills.

A widespread light to moderate snowfall event is possible late
Sunday into Monday, with low confidence at this time with respect
to snowfall amounts and timing.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Warning until 7 AM EST Friday for NYZ032-033.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Thompson
NEAR TERM...NAS/Thompson
SHORT TERM...Thompson
LONG TERM...Wasula
AVIATION...Wasula
HYDROLOGY...KL/Thompson/Wasula
Hazardous weather outlook, Dec 8, 5:07 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
507 AM EST THU DEC 8 2016

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-091200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
507 AM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK EXCLUDING HERKIMER AND HAMILTON COUNTIES...AND FOR SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS OR ISOLATED SQUALLS WILL BE POSSIBLE
WITH SPOTTY LIGHT ACCUMULATIONS...ESPECIALLY OVER THE HIGHER
TERRAIN THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE LATE SUNDAY INTO
MONDAY. IT IS STILL UNCERTAIN ON THE TIMING AND EXACT SNOW AMOUNTS
AT THIS TIME. IF CONFIDENCE INCREASES ON THE TIMING AND SNOW
AMOUNTS...THEN THE APPROPRIATE WINTER WEATHER HEADLINES WILL BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-091200-
NORTHERN HERKIMER-HAMILTON-
507 AM EST THU DEC 8 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND
HAMILTON COUNTIES IN EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE LATE SUNDAY INTO
MONDAY. IT IS STILL UNCERTAIN ON THE TIMING AND EXACT SNOW AMOUNTS
AT THIS TIME. IF CONFIDENCE INCREASES ON THE TIMING AND SNOW
AMOUNTS...THEN THE APPROPRIATE WINTER WEATHER HEADLINES WILL BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ038-091200-
SOUTHERN HERKIMER-
507 AM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER IN EASTERN
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS OR SQUALLS WILL BE POSSIBLE WITH
LIGHT TO MODERATE ACCUMULATIONS TONIGHT THROUGH FRIDAY. A LAKE
EFFECT SNOW ADVISORY MAYBE NEEDED LATER IN TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE EFFECT SNOW SHOWERS OR SQUALLS WILL BE POSSIBLE WITH
LIGHT TO MODERATE ACCUMULATIONS INTO FRIDAY. A LAKE EFFECT SNOW
ADVISORY MAYBE NEEDED LATER IN TIME.

A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE LATE SUNDAY INTO
MONDAY. IT IS STILL UNCERTAIN ON THE TIMING AND EXACT SNOW AMOUNTS
AT THIS TIME. IF CONFIDENCE INCREASES ON THE TIMING AND SNOW
AMOUNTS...THEN THE APPROPRIATE WINTER WEATHER HEADLINES WILL BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 8, 6:15 AM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Albany NY
615 AM EST Thu Dec 8 2016

MAZ001-025-NYZ041>043-049-050-052>054-059>061-083-084-VTZ013>015-
081400-
Northern Berkshire-Southern Berkshire-Northern Saratoga-
Northern Warren-Northern Washington-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
Including the cities of...Dalton...Hancock...Pittsfield...
Florida...North Adams...Sandisfield...Great Barrington...
South Egremont...Saratoga Lake...Saratoga Springs...
Bolton Landing...Johnsburg...North Creek...North River...
Warrensburg...Hague...Huletts Landing...Whitehall...Granville...
Schenectady...Rotterdam...Burnt Hills...Ballston Spa...
Mechanicville...Clifton Park...Waterford...Albany...Troy...
Berlin...Eagle Bridge...Hoosick Falls...Stephentown...Catskill...
Coxsackie...Athens...Cairo...Jefferson Heights...Hudson...
New Lebanon...Glens Falls...West Glens Falls...Hudson Falls...
Fort Edward...Cambridge...Greenwich...Middle Falls...
North Easton...Stamford...Bennington...Woodford State Park...
Pownal...Stratton...Londonderry...Brattleboro...Guilford Center...
West Brattleboro...Bellows Falls
615 AM EST Thu Dec 8 2016

...Areas of Dense Fog for The Morning Commute...

Areas of dense fog continue this morning across the Capital
Region...Lake George Saratoga Region...Taconics...Berkshires...and
portions of southern Vermont. The fog will reduce visibilities to
less than a half mile at times prior to 9 am. Motorists are
encouraged to slow down and use low beams on the roadways when
encountering the dense fog. The fog should dissipate shortly
before or just after 9 am.

TAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Hamilton

When
December 8, 11:00 AM EST to December 9, 3:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Herkimer

When
December 8, 11:00 AM EST to December 9, 3:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664590, 664591.